It is possible to save a life by recognizing the signs of opioid overdose. Some characteristic signs of an overdose are unconsciousness, small pupils, and slow breathing. A person in this situation may not be able to speak, have a weak heartbeat, and have cold, clammy hands. Their lips and fingernails might appear blue or purple.
Overdose is a serious medical emergency. Timely medical attention can save the victim’s life by administering the highly effective opioid-blocker medication Naloxone. Many states have “Good Samaritan laws” that protect overdose victims and those who help them by calling 911.
Because in most cases of overdose the victim is alone or isolated there are other options that help. An implanted device is currently being developed that will detect overdoses and provide naloxone. This work was funded by the Helping To End Addiction Long-term (r) Initiative or NIH HEAL Initiative (r). These initiatives are looking for new treatment options for opioid addiction and overdose.
Most overdoses involve strong, synthetic opioids such as fentanyl. These opioids are highly potent even in small doses. Many people who take drugs don’t know what they are doing. If substances are injected, the effect is instantaneous and can cause severe side effects. People who haven’t used drugs for a while are at the greatest risk of overdose, especially those in recovery and those released from prison.
High doses of opioids such as heroin and fentanyl can cause dangerous side effects. These drugs bind to the cells of the brain responsible for breathing which in turn depresses the respiratory rate. Naloxone is a medication that replaces opioid molecules and reverses opioid overdose. Naloxone is currently available in two forms: injections and nasal sprays that are prefilled with naloxone. It is often carried by law enforcement officers and first responders.
A HEAL-funded research team has a unique approach to helping individuals who have overdosed.
Robert Gereau, Ph.D. of Washington University, St. Louis, Missouri and John Rogers (Ph.D.) of Northwestern University, Evanston, Illinois are creating a miniaturized, overdose-detection system. The device is planted under the skin and works by detecting overdose and automatically administering naloxone to the patient.
Implant technology monitors blood oxygen levels continuously and administers naloxone automatically when levels fall to dangerous levels. This is usually the case during an overdose. While measuring blood oxygen is a common procedure, such as using small devices called “oximeters” that attach to the finger or earlobes of an individual to measure blood oxygen levels, these devices are not practical for long-term use by people suffering from opioid addiction.
It will be able to do many things if this currently-experimental device is allowed to be used on humans. The device can measure blood oxygen levels and has a rechargeable battery. It also has multiple reservoirs of Naloxone to provide a backup in the event that the first dose doesn’t arrive on time.
The device must be capable of operating independently and communicating with others if necessary to be effective. A chip that is connected to a mobile phone will alert emergency responders and other people who can help.
This experimental naloxone-infused rodent has been successful. Researchers will now test it in larger animals such as pigs, who have bodies that are more like the human one. These tests will determine where the device should be placed and how oxygen levels can be measured.
Technology-based solutions such as this naloxone implants will increase the number and availability of tools to save lives and keep people healthy, but there are other options available to increase awareness and usage of medication like naloxone.
HEAL-funded research focuses on increasing the use of naloxone. teams with communities to decrease the stigma around its use. There are also different opioid blockers and novel molecules that do not interact with the opioid system. Wearable devices can be used to detect breathing problems that may occur before the overdose.